This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
Acanthosis nigricans (AN)
is a condition that causes dark, velvety patches to form on the skin. The patches form on body folds and creases. The most common areas affected are the back of the neck, armpit, and groin. Your fingers, mouth, nipple area, bellybutton, face, or elbows may also be affected. Your symptoms may be mild or severe. The patches may itch or have an odor. Symptoms develop slowly. Over time, your skin may become thick and leathery.
Contact your healthcare provider if:
- You have new or worsening symptoms.
- You have questions or concerns about your condition or care.
The skin patches may not need to be treated if they do not cause symptoms. Patches often fade when the cause of AN is treated. Your healthcare provider may stop or change a medicine you take if it is causing your symptoms. You may need to lose weight. You may also need any of the following:
- Diabetes medicine may be used to help control your blood sugar level.
- Topical cream or gel medicines may be prescribed. These medicines may make the patches lighter or softer. The medicines may contain ammonium lactate or tretinoin. You may also be given antibiotic cream or soap to use on your skin. Bleaching agents such as hydroquinone may also be used on your skin.
- Take your medicine as directed. Contact your healthcare provider if you think your medicine is not helping or if you have side effects. Tell him or her if you are allergic to any medicine. Keep a list of the medicines, vitamins, and herbs you take. Include the amounts, and when and why you take them. Bring the list or the pill bottles to follow-up visits. Carry your medicine list with you in case of an emergency.
- Laser therapy may be used to treat thick skin.
- Surgery may be used to remove a tumor.
Prevent or manage AN:
- Reach or maintain a healthy weight. Obesity is a common cause of AN. Extra weight can also lead to insulin resistance. AN skin patches often clear up after weight loss. Your healthcare provider can help you create a safe weight loss plan if you are overweight.
- Control insulin resistance or diabetes. You may need to change the foods you eat to help control your blood sugar levels. Your healthcare provider or dietitian can help you create a healthy meal plan.
- Exercise regularly. Exercise can help control your blood sugar level. Exercise can also help you manage your weight. Try to get at least 30 minutes of exercise at least 5 days per week, or as directed.
- Ask about skin care. Some skin care products can irritate your skin and make AN worse. Ask your healthcare provider about gentle skin care products. He may also be able to prescribe or recommend soaps if the patches have an odor.
Follow up with your healthcare provider as directed:
You may be referred to a diabetes specialist or dietitian. You may also need ongoing tests or treatment. Write down your questions so you remember to ask them during your visits.
© 2017 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.